Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 45, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 10, 2008, 4:46 PM MDT for Salt Lake County, Utah. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2008, 4:46 PM MDT (22:46 UTC)
- Expired
- Aug 10, 2008, 5:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 84 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:00 PM MDT | HAIL 0.88 | East Millcreek, UT | HAIL WAS NICKEL SIZED AS IT FELL BUT FELL APART AS IT HIT THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1996 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 102246 SVRSLC UTC035-102315- /O.NEW.KSLC.SV.W.0045.080810T2246Z-080810T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 446 PM MDT SUN AUG 10 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SALT LAKE COUNTY IN UTAH * UNTIL 515 PM MDT * AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MURRAY...AND MOVING NORTHEAST AT 14 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLLADAY AND COTTONWOOD HEIGHTS BY 455 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STU RDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4084 11167 4061 11159 4053 11192 4069 11202 TIME...MOT...LOC 2246Z 246DEG 12KT 4065 11186 $$ MT
2 follow-up statements
000
WWUS55 KSLC 102302
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SUN AUG 10 2008
UTC035-102315-
/O.CON.KSLC.SV.W.0045.000000T0000Z-080810T2315Z/
SALT LAKE UT-
502 PM MDT SUN AUG 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN SALT LAKE COUNTY...
AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HOLLADAY...OR ABOUT NEAR MURRAY...MOVING
NORTHEAST AT 22 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4072 11193 4082 11172 4082 11170 4083 11169
4081 11167 4065 11162 4056 11182
TIME...MOT...LOC 2302Z 242DEG 19KT 4069 11176
$$
MT000
WWUS55 KSLC 102314
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
514 PM MDT SUN AUG 10 2008
UTC035-102324-
/O.EXP.KSLC.SV.W.0045.000000T0000Z-080810T2315Z/
SALT LAKE UT-
514 PM MDT SUN AUG 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SALT LAKE COUNTY
EXPIRES AT 515 PM MDT...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4072 11193 4082 11172 4082 11170 4083 11169
4081 11167 4065 11162 4056 11182
TIME...MOT...LOC 2314Z 242DEG 19KT 4072 11169
$$
MTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:45 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 10, 2:45 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 PM MDT SUN AUG 10 2008 .SYNOPSIS...WESTERLY FLOW ALOFT WILL BRING DRIER AIR TO THE REGION TODAY THAT WILL LINGER THROUGH THE FIRST HALF OF THE WEEK. MOISTURE WILL BEGIN TO RETURN TO THE SOUTH AROUND MID WEEK. && .DISCUSSION...SOMEWHAT ORGANIZED CONVECTION HAS DEVELOPED ACROSS THE CWA THIS AFTERNOON. THE STRONGEST CELL SO FAR WAS NEAR CAPITAL REEF NATIONAL PARK...AND BRIEFLY SHOWED INDICATIONS OF ROTATION. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE EASTERN 2/3RDS OF THE CWA THIS AFTERNOON AND EVENING. MUCH OF THIS ACTIVITY WILL DIMINISH AFTER SUNSET TONIGHT. DRIER AIR WILL MOVE INTO THE STATE TOMORROW...BRINGING AN END TO THE LATEST MONSOONAL SURGE. THE 12Z GFS KEEPS ANOTHER MONSOONAL MOISTURE TO THE SOUTH OF THE ENTIRE CWA THROUGH AT LEAST THE END OF NEXT WEEK. THIS IS A BIG CHANGE FROM THE 06/00Z RUNS. TRENDED DOWNWARD WITH POPS IN THE EXTENDED. IF THIS RUN OF THE GFS REMAINS CONSISTENT...POPS ARE TOO HIGH IN THE SOUTHERN VALLEYS FOR MUCH OF THE EXTENDED PERIOD. && .AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH THE EVENING HOURS. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z. THERE IS A 20 PERCENT CHANCE THAT THUNDERSTORMS DEVELOPING IN THE AREA WILL RESULT IN PERIODS OF ERRATIC AND OCCASIONALLY GUSTY WINDS THROUGH EARLY THIS EVENING. && .FIRE WEATHER...DEEP SUB-TROPICAL MOISTURE WILL BE SHUNTED EAST OF UTAH FOR THE NEXT FEW DAYS AS A WEST TO NORTHWEST FLOW TAKES OVER. ISOLATED STORMS WILL STILL DEVELOP BUT WITH MUCH LESS LIGHTNING COVERAGE AND RAINFALL AS WAS OBSERVED LAST WEEK. RELATIVE HUMIDITY WILL BE TRENDING DOWN WITH HAINES INDEX TRENDING UP. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...KRUSE FIRE WEATHER...GIBSON AVIATION...TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:42 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 33 min |
| Aug 9, 8:39 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 51 min |
| Aug 10, 1:30 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 30 min |
| Aug 10, 1:58 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 32 min |
| Aug 10, 3:08 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne | 37 min |
| Aug 10, 4:24 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 51 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.